The syndrome of inappropriate antidiuretic hormone release (SIADH) results in too much antidiuretic hormone being released. The patient inappropriately "hangs on" to fluid which dilutes the serum sodium resulting in hyponatremia.
The increased release of ADH usually occurs as a result of a central nervous system insult, such as a stroke. Ischemia or injury to the brain causes the pituitary gland to malfunction and release an inappropriate amount of ADH into the bloodstream. Antidiuretic hormone causes the patient to conserve water which dilutes the serum sodium and results in hyponatremia.
You can find SIADH quickly in your patients by assessing the urine and the serum sodium. In SIADH the urine will be concentrated (which looks like the patient is dehydrated). If the patient were dehydrated then the serum sodium would be increased. In the patient with SIADH the urine is concentrated and the serum sodium is decreased.
Treatment for SIADH includes fluid restriction, hypertonic saline, corticosteroids, and thiazide diuretics.